By Hayden Sadler
The Alliance for Positive Health in collaboration with SUNY Plattsburgh hosted a free Narcan training session on Nov. 8. Narcan is a drug used to combat opioid overdoses quickly and effectively. Harm Reduction Linkage Coordinator Bianca Snide and Overdose Prevention Coordinator Krista Trombley presented in front of nearly 100 interested learners gathered in the Angell College Center’s Cardinal Lounge.
The training comes in the midst of the opioid epidemic the country is currently facing. The 2022 New York State Opioid Annual Report found a continuing increase in overdoses related to opioids. Opioids can be categorized as synthetic and semi-synthetic. Synthetics include methadone, a drug often used to assist people breaking free of opioid abuse; Demerol; and fentanyl, which is nearly 50 times stronger than heroin. Semi-synthetic drugs are heroin, Suboxone and the commonly prescribed painkiller hydrocodone. Xylazine has increased in frequency as a sedative laced with synthetic opioids, such as fentanyl, but it is not an opioid itself. Opioid overdoses are nearly always deadly when no medical attention is present, and they can take up to three hours to show the first of their effects.
Narcan, as the drug is commonly known, contains naloxone. Naloxone binds to the same receptors that opioids bind to and also kicks them off of the receptors.
These receptors can slow or prevent breathing when opioids bind to them, highlighting the importance of Narcan’s effects in saving an overdosing individual’s ability to breathe. Narcan’s effects last 30 to 90 minutes compared to opioids’ hours-long effects. As a result, Narcan may need to be readministered to prevent recurring overdoses. Narcan can be reapplied every two minutes and will do no harm in the event that a person suspected is not truly overdosing.
After explaining the reasoning behind using Narcan as well as the background of opioids, the hosts informed everyone how to proceed with saving an overdosing individual. The process consisted of five steps:
- Assist and position the overdoser to lie on their side
- Contact 911
- Administer the Narcan
- Resuscitate. If one doesn’t know CPR, then they should try rescue breathing, or mouth-to-mouth, until emergency help arrives
- Care for the individual. Caring for the individual can consist of ensuring they get to the hospital safely. One should stay with the person when they get to the hospital for three hours, the speakers stressed.
The speakers also shared several things one shouldn’t do in an overdose situation. When dealing with an overdose, one should never:
- Abandon the person.
- Throw them in cold water, ice or snow.
- Give them salt shots or milk shots.
- Make them walk.
- Contact anyone other than 911. In many instances, even when alcohol or illicit substances are present, the Good Samaritan law prevents legal action when emergency services are called to assist in an overdose or otherwise dangerous medical situation.